Colorado, 2018

Drought in Colorado, March 6 to 31, 2018

March 6 to 31, 2018 · NWS GLD · 1 event in 1 county or zone

Beginning March 6th, and lasting into mid May, severe drought was reported along and south of Highway 40 in Cheyenne County. 26.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Beginning March 6th, and lasting into mid May, severe drought was reported along and south of Highway 40 in Cheyenne County. Total precipitation from around the county in March ranged from 0.02 to 0.26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 5, 10:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 5, 10:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1029 PM MST Mon Mar 5 2018

.UPDATE...
Issued at 939 PM MST Mon Mar 5 2018

Area of weaker winds have developed across southeast CWA in area
with weak pressure gradient. As area of pressure rises moves out
of the area, expect winds to diminish a bit more. With clear
skies, dry air and a period of light winds expect temps to drop
quite a bit more than previously expected. Have lowered
temperatures around 5 degrees in this area as a result do not
think there will be much chance for any location to have above
freezing lows tonight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 252 PM MST Mon Mar 5 2018

The High Wind Watch for Tuesday has been upgraded to a High Wind
Warning for the entire Tri-State region and the Fire Weather
Watch on Tuesday has been upgraded to a Red Flag Warning for the
entire Tri-State region.

Expect winds to decrease AOA sunset as insolation wanes /mixing
weakens/. Winds will abruptly strengthen by ~15Z Tue (a few hours
after sunrise) as mixing resumes amidst strong low/mid-level NW flow
on the western periphery of the vertically stacked cyclone over
the Northern Plains as it meanders southeast into IA/IL during the
day. Expect sustained winds/gusts similar to today.

.LONG TERM...(Tuesday night through Monday)
Issued at 252 PM MST Mon Mar 5 2018

Tuesday night, winds will start to trend down as we go into
Wednesday. Zonal flow will persist over the forecast with a minor
disturbance moving through Friday afternoon. A second stronger
disturbance will move our our area on Saturday, allowing us a
very brief period of potential rain showers for the area.

Temperatures will trend up ward from Thursday on reaching in the
mid 60s to lower 70s come Friday. After Friday's disturbance
Saturday through Monday's will only climb into the upper 50s and
lower 60s. Lows will show a similar trend with them climbing into
the low 30s by Friday night. Afterward, they will sit in the mid
to upper 20s through Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1018 PM MST Mon Mar 5 2018

Initial concern tonight is winds have dropped off into the 10-15
kt range at both terminals and with strong winds aloft am
increasingly concerned about LLWS. WSR-88D VAD profile not getting
enough returns to provide an estimate, so narrowing down magnitude
difficult. Given the pressure and height fields, think mostly
likely that MCK area has strongest jet of winds just off the
surface and have included in terminal for the next two hours.
Impressive sfc low will shift to the south over the next few hours
and expect the increasing gradient will pick up enough to limit
threat after 08z. Otherwise, expect winds to rapidly increase
after 15z with gusts approaching 50 kts. Will likely see blowing
dust at times, but given source regions detected today, seems
unlikely plumes will interact with terminal sites.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 6 AM MST /7 AM CST/ to 5 PM MST /6 PM
     CST/ Tuesday for KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from 11 AM MST /noon CST/ to 5 PM MST /6 PM
     CST/ Tuesday for KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning from 6 AM to 5 PM MST Tuesday for COZ090>092.

     Red Flag Warning from 11 AM to 5 PM MST Tuesday for COZ252>254.

NE...High Wind Warning from 6 AM MST /7 AM CST/ to 5 PM MST /6 PM
     CST/ Tuesday for NEZ079>081.

     Red Flag Warning from 11 AM MST /noon CST/ to 5 PM MST /6 PM
     CST/ Tuesday for NEZ079>081.

&&

UPDATE...JRM
SHORT TERM...VINCENT
LONG TERM...EV
AVIATION...JRM
Hazardous weather outlook, Mar 5, 10:03 AM MST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1003 AM MST Mon Mar 5 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1003 AM MST Mon Mar 5 2018 /1103 AM CST Mon Mar 5 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning and a Red Flag Warning remain in effect for the
entire Tri-State region today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A High Wind Warning and a Red Flag Warning are in effect for the
entire Tri-State region on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cheyenne County

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Drought Monitor
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748356.